Kansas, 2010

Tornado and Hail in Kansas, May 16, 2010

May 16, 2010 · NWS DDC · 14 events in 6 counties and zones

A nearly stationary front with upslope flow north of the front helped to produce thunderstorms in the evening hours. Some became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A nearly stationary front with upslope flow north of the front helped to produce thunderstorms in the evening hours. Some became marginally severe. There was one brief tornado reported in Pratt county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 2:21 PM CST, 3 hours earlier.

Area forecast discussion, May 16, 2:21 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT SUN MAY 16 2010

.DISCUSSION...

DAYS 1-2...

A RELATIVELY ACTIVE PERIOD APPEARS IN STORE FOR THE SHORT RANGE
FORECAST LEADING INTO ABOUT WEDNESDAY WITH BEST CHANCES FOR
ORGANIZED THUNDERSTORMS COMING ON LATE MONDAY NIGHT THROUGH TUESDAY
MORNING.

AN UPPER TROUGH WITH GENERALLY WEAK JET FLOW THROUGH THE BASE WAS
POSITIONED ACROSS THE PLAINS STATES WITH A 50-60 KNOT 300 JET FROM
THE SOUTHERN ROCKIES INTO CENTRAL OKLAHOMA THIS MORNING. AS THE UPPER
TROUGH TRANSLATES EASTWARD A SLOW TRANSITION TO NORTHWEST FLOW ALOFT
WILL DEVELOP ACROSS WESTERN KANSAS. OF IMMEDIATE CONCERN FOR THIS
EVENING  WILL  BE THUNDERSTORM CHANCES  AS A WEAK SURFACE FRONT
REMAINS ACROSS THE AREA FOLLOWING WEAK EASTERLY FLOW ACROSS NORTHERN
AND CENTRAL KANSAS WHILE NORTHWEST SURFACE WINDS ALONG A GOODLAND -
SCOTT CITY TO LIBERAL LINE MAY ENHANCE MOISTURE CONVERGENCE LOCALLY.

MODELS INDICATE UPWARDS OF 1000J/KG CAPE WITH ADEQUATE DEEP BULK
SHEAR FOR LONG LIVED ROTATING UPDRAFTS SIMILAR TO LAST EVENINGS
GRAY-HODGEMAN COUNTY STORM WOULD BE POSSIBLE. HOWEVER, THERE SHOULD
BE LOW THREAT OF ANY WIDESPREAD THUNDERSTORMS, AND MOVING INTO
MONDAY WE SHOULD SEE MORE SUN AND A GENERALLY DRY DAY BEFORE STEEP
LAPSE RATES AND A DESTABILIZING ATMOSPHERE ALLOWS FOR LOW
PROBABILITY THUNDERSTORMS IN THE FAR WESTERN COUNTIES VERY LATE IN
THE AFTERNOON. MODEL TEMPERATURES SPREAD RANGE FORM MID TO UPPER 70S
FOR HIGH TEMPERATURES AND CUMULUS MAY BE MORE LIMITED MONDAY
AFTERNOON.

MONDAY NIGHT WILL BRING INCREASING DEWPOINTS ACROSS THE WESTERN HIGH
PLAINS AND BOTH THE GFS AND NAM/WRF INDICATE MCS DEVELOPMENT ACROSS
EASTERN COLORADO IN THE EVENING OR OVERNIGHT HOURS BEFORE DRIVING AN
MCS ACROSS SOUTHWEST KANSAS. THIS APPEARS TO BE A PERIOD  WHERE SOME
AREAS SHOULD RECEIVE HEAVY RAINFALL THROUGH ABOUT MIDDAY
TUESDAY. WE'VE INCREASED THE CHANCES FOR RAIN TO LIKELY FOR TUESDAY
MORNING AND INCLUDED A HEAVY RAIN THREAT TO THE HWO AS WELL AS
TRAINING OF STORMS SHOULD LEAD TO LOCALIZE OR MORE WIDESPREAD FLOODING
AS PRECIPITABLE WATER VALUES INCREASE OT ABOVE 1.25 INCHES.

RUSSELL

DAYS 3-7...

TRACK OF THE UPPER LOW MID-WEEK WILL BE THE BIGGEST CHALLENGE...AS
IT WILL OBVIOUSLY PLAY A BIG ROLE IN LOW LEVEL RESPONSE AND WHERE
SUSTAINED HEAVIEST RAINS WILL BE REALIZED.   LATEST SUITE OF GLOBAL
SPECTRAL MODEL SOLUTIONS POINT AT A TRACK OF THE H5 VORT/CYCLONE
CENTER A LITTLE BIT FARTHER NORTH THAT PREVIOUS RUNS...HOWEVER STILL
FAR ENOUGH SOUTH TO KEEP MUCH OF SOUTHWEST KANSAS IN THE GAME FOR AT
LEAST ONE DECENT HEAVY PRECIPITATION EVENT DURING THE TUESDAY NIGHT
THROUGH THURSDAY TIME FRAME.  50 POPS WILL BE IN THE FORECAST
TUESDAY NIGHT THROUGH WEDNESDAY...ALTHOUGH IT WILL NOT RAIN DURING
THAT WHOLE TIME FRAME.  THERE SHOULD BE SEVERAL MESOSCALE CONVECTIVE
CLUSTERS IMPACTING VARIOUS PORTIONS OF THE FORECAST AREA DURING THIS
TIME FRAME GIVEN THE STRONG WARM/MOIST ADVECTION IN THE EXIT REGION
OF THE MID-UPPER JET STREAK.  SEVERE WX THREAT SHOULD REMAIN
CONFINED TO AREAS SOUTH OF THE DDC FA WHERE THE SURFACE FRONT IS
EXPECTED TO REMAIN.  KEPT THE HIGH TEMPERATURE FORECAST FOR WED AND
THU PRETTY MUCH UNCHANGED FOR THE MOST PART...AM WORRIED THAT THE
NORTHEAST DDC FA MAY STAY REAL CHILLY THURSDAY IMMEDIATELY BEHIND
THE LOW WHEN THE STRONGEST COLD ADVECTION.  WILL BEGIN THE WARMING
UP PROCESS FRIDAY...BUT MAINLY OUT WEST WHERE SOME 80S WILL FINALLY
SNEAK BACK INTO THE FORECAST.  THE NEXT BIG WEATHER MAKER WILL BE
MOVING INTO THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS BY FRIDAY
AND SATURDAY...LEADING TO INCREASED LOWER TROPOSPHERIC DEVELOPMENT
(LOWER PRESSURES, DEEPENING LEE TROUGH, AND INCREASED SOUTH WINDS).
THE TIMING OF THIS NEXT LARGE UPPER LEVEL TROUGH WILL BE KEY TO THE
NEXT PRECIPITATION/SEVERE WEATHER CHANCE...WHICH MAY BEGIN BY
SATURDAY GIVEN THE TIMING OF THE GFS DETERMINISTIC SOLUTION.

.AVIATION...

AM EXPECTING TO SEE SOME WIDELY SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT AFTER 21Z AFFECTING MAINLY KDDC TO KGCK AREA...AND
POSSIBLY KHYS.  WILL HAVE CB IN THE TAF INSTEAD OF VCTS FOR THE TIME
BEING UNTIL CONVECTION DEVELOPS AND IT BECOMES MORE CLEAR THAT THEY
WOULD POSSIBLY IMPACT TERMINALS.  OTHER THAN THAT...WILL SEE MAINLY
VFR AND POSSIBLY MVFR CONDITIONS THROUGH MOST OF THE NIGHT UP UNTIL
08-10Z TIME FRAME WHEN BOUNDARY LAYER COOLS ENOUGH TO THE DEWPOINT
AND WE START TO SEE VISIBILITY AND/OR CEILING REACH IFR AREA.  ANY
IFR (OR BRIEFLY LIFR?) CONDITIONS SHOULD IMPROVE AFTER 15Z MONDAY
MORNING.

UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  77  54  59 /  20  10  70  70
GCK  46  76  56  59 /  20  20  70  70
EHA  48  76  56  59 /  10  20  50  70
LBL  48  77  57  60 /  20  20  60  70
HYS  46  73  52  62 /  10   0  50  50
P28  53  78  56  63 /  10   0  50  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/25
Hazardous weather outlook, May 16, 11:18 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1218 PM CDT SUN MAY 16 2010

KSZ043-044-061>064-074>081-084>090-171730-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-
GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-
COMANCHE-BARBER-
1218 PM CDT SUN MAY 16 2010 /1118 AM MDT SUN MAY 16 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE LATER THIS
AFTERNOON AND EARLY EVENING. CLOUD TO GROUND LIGHTNING AND HAIL TO
AROUND THE SIZE OF A PENNY IS POSSIBLE, AS WELL AS LOCALLY VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE MONDAY AFTERNOON INTO
MONDAY NIGHT, AND ESPECIALLY LIKELY LATE OVERNIGHT MONDAY AND
EARLY TUESDAY MORNING. THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING THREE QUARTER INCH HAIL. THERE IS AN INCREASED POTENTIAL
FOR FLOODING AS THE STORMS WILL BE SLOW MOVING AND CAPABLE OF
PRODUCING HEAVY RAINFALL.

THE REMAINDER OF THE WEEK WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS WITH HEAVY RAINFALL, BUT DETAILS FOR EXACT
TIME FRAMES AND LOCATIONS ARE NOT AS CLEAR AT THIS TIME.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS
AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-065-066-171730-
TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD-
1218 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE MONDAY AFTERNOON INTO
MONDAY NIGHT, AND ESPECIALLY LIKELY LATE OVERNIGHT MONDAY AND
EARLY TUESDAY MORNING. THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING THREE QUARTER INCH HAIL. THERE IS AN INCREASED POTENTIAL
FOR FLOODING AS THE STORMS WILL BE SLOW MOVING AND CAPABLE OF
PRODUCING HEAVY RAINFALL.

THE REMAINDER OF THE WEEK WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS WITH HEAVY RAINFALL, BUT DETAILS FOR EXACT
TIME FRAMES AND LOCATIONS ARE NOT AS CLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS
AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD/RUSSELL

The radar

The Dodge City radar (KDDC), 33 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Ford

When
May 16, 5:21 PM CST
Where
Ford County, 1.49 mi SSW of Kingsdown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.510, -99.760

Hail, Comanche

When
May 16, 6:19 PM CST
Where
Comanche County, 6.91 mi WNW of Coldwater
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.300, -99.450

Hail, Ellis

When
May 16, 6:25 PM CST
Where
Ellis County, 1.08 mi E of Pfeifer
Measured
0.75 in hail
Reported by
Public
Coordinates
38.700, -99.150

There was also strong winds (unspecified speeds) that combined with the hail and destroyed several crop fields.

Hail, Comanche

When
May 16, 6:33 PM CST
Where
Comanche County, 2.14 mi SSW of Coldwater
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -99.340

Hail, Comanche

When
May 16, 6:35 PM CST
Where
Comanche County, 2.82 mi SSW of Coldwater
Measured
1 in hail
Reported by
Public
Coordinates
37.230, -99.340

Hail, Ellis

When
May 16, 6:40 PM CST
Where
Ellis County, 1.76 mi WNW of Pfeifer
Measured
0.75 in hail
Reported by
Public
Coordinates
38.710, -99.200

There was so much hail that drifts of hail were still observed the following morning.

Hail, Pawnee

When
May 16, 7:10 PM CST
Where
Pawnee County, 4.84 mi S of Ray
Measured
0.88 in hail
Reported by
Public
Coordinates
38.100, -98.970

Hail, Comanche

When
May 16, 7:15 PM CST
Where
Comanche County, 15.65 mi ESE of Buttermilk
Measured
0.88 in hail
Reported by
Public
Coordinates
37.030, -99.060

Most of hail was pea sized.

Hail, Ellis

When
May 16, 7:25 PM CST
Where
Ellis County, 1.08 mi E of Pfeifer
Measured
0.75 in hail
Reported by
Public
Coordinates
38.700, -99.150

Strong wind severely damaged wheat fields in the vicinity.

Hail, Stafford

When
May 16, 7:48 PM CST
Where
Stafford County, 0.54 mi W of St John
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.020, -98.760

Hail, Stafford

When
May 16, 7:52 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -98.760

Funnel Cloud, Pratt

When
May 16, 8:24 PM CST to 8:25 PM CST
Where
Pratt County, 5.64 mi NW of Preston
Reported by
Storm Chaser
Coordinates
37.810, -98.620

A brief funnel cloud was observed.

Hail, Stafford

When
May 16, 8:25 PM CST
Where
Stafford County, 4.35 mi WSW of Neola
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -98.570

Tornado, Pratt

When
May 16, 8:33 PM CST to 8:34 PM CST
Where
Pratt County, 1.49 mi NNW of Preston to 1.38 mi N of Preston
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.770, -98.560

This was brief and weak tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244883, 244884, 244885, 244886, 244887, 244888, 244889, 244890, 246082, 244893, 244894, 244882, 244895, 244896.